Hail, Boone
- When
- May 2, 11:00 AM EST
- Where
- Boone County, Danville
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.083, -81.833
Repetitive showers and thunderstorms moved rapidly across the southern coal fields, from the late morning hours to the early evening, on a Thursday, the 2nd of May. A few reports of large hail and gusty winds were received, but the major problem was the severe flash flooding in McDowell County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Repetitive showers and thunderstorms moved rapidly across the southern coal fields, from the late morning hours to the early evening, on a Thursday, the 2nd of May. A few reports of large hail and gusty winds were received, but the major problem was the severe flash flooding in McDowell County. The heaviest rains were on the order of 2.5 to 5 inches, in a west to east corridor from northern Buchanan County, Virginia through central McDowell County. As a result, many more streams in McDowell County were flooded, compared to the 8th of July in 2001. In 2001, the downpours hit only the eastern portion of the county. Cooperative observers in Elkhorn measured 5.1 inches of rain, Welch had 5.0 inches, Paynesville 4.1 inches, War 3.9 inches, and Iaeger 3.3 inches. Automatic rain gauges recorded 4.4 inches of rain just north of Coalwood, and 4.1 inches of rain at Olga Lookout, south of Roderfield. These amounts fell in a 6 to 10 hour time interval. The heaviest rain rates were on the order of 1.5 to 2 inches in an hour. After escaping their flooded car, a 27 year old woman and her 14 month old daughter drowned. Their vehicle had been washed into Elkhorn Creek near Landgraff. The woman's body was found on the 3rd, a mile from the car, near Vivian. The child's body was found on the 4th, near Superior. In these narrow valleys, where humans compete for space with the streams, houses, vehicles, and private bridges were washed away. Roads were heavily damaged. Residents around Avondale's Crane Creek and in the hollows around Coalwood were especially hard hit, both from the rising streams and from the water flowing off timbered hillsides. One eyewitness said, "water was blowing from the mountainsides like an upcapped fire hydrant."President Bush declared McDowell County a federal disaster, FEMA disaster 1410. The flooding in McDowell County destroyed 197 homes, while 703 homes had major damage. These statistics were on the same order of magnitude as the flash flooding in July, 2001. McDowell County businesses saw 35 structures with major damage. Nearly 100 structures were eventually condemned. Numerous vehicles were also destroyed. Nine schools and five fire departments sustained damage. The school year for county children came to an abrupt end, over a month early. School damage was estimated at over 4 million dollars. About a dozen separate water systems were damaged and shut down. The main stem of the Tug Fork flooded downtown Welch with 1 to 4 feet of water. The water rose from a stage of 6.7 feet around 1530E to 17.7 feet by 1715E. A record crest of 22.1 feet occurred during the evening of the 2nd, surpassing the 19.8 feet crest in July of 2001. Indirect deaths also occurred in McDowell County. One tragic example, were the parents of a family left homeless after the flood in July, 2001. After the flood waters had receded, a tree loosened by the rains, fell off a hillside. The tree came crashing down on their vehicle. This occurred along Route 52 near Keystone. The mother and father were killed. The 3 children scrambled out of the sport utility vehicle with only minor injuries. The surge of water from the upper Tug Fork Valley, including the Knox Creek drainage of Buchanan County Virginia, caused river flooding through Mingo County on the 3rd. The gates to the Williamson flood wall were closed. Williamson had a crest of 42.15 feet around 1300E on the 3rd. That was the highest stage since May, 1984 when the river reached near 45 feet. The flood of record at Williamson was 52.5 feet in April of 1977. The flood wall protected most of Williamson, but dwellings outside its protection were damaged. The river crested at Kermit at 43.1 feet around 0030E on the 4th. Flood stage at Kermit is 38 feet. Mingo County was also included in the federal disaster declaration, with 85 homes destroyed and 44 homes with major damage. Seven businesses in Mingo County saw major damage.. In this disaster, nearly 700 National Guard troops were used for removal of debris. The American Red Cross served around 400,000 meals.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 2, 2:45 AM EST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 345 AM EDT THU MAY 2 2002 FAIRLY ACTIVE WEATHER NIGHT ON GOING...RADAR INDICATES THAT LAST ROUND OF TSTORMS SHOULD MOVE THROUGH IN THE NEXT HOUR OR SO. WARM FRONT HAS LIFTED NORTH OF CWA. 00Z SOUNDS ACROSS BNA SHOWED A SOLID CAP. THIS SEEMS TO BE ADVECTING NORTH AS SOME OF THE CONVECTION ON THE SOUTHERN END IS WEAKEN. THIS SHOULD PROVIDE A BREAK IN THE RAIN UNTIL THIS AFTERNOON WHEN THE COLD FRONT BEGINS TO PASS. THINGS COULD GET VERY INTERESTING AS THE FRONT APPROACHES IF WE CAN GET SOME HEATING FIRST. HAVE GONE NEAR NGM MAXES AS MAV GUIDANCE MUCH TOO COOL. MODELS DIFFERING ON TIMING FOR TONIGHT. THE ETA/NGM ARE SLOWER MOVING THE FRONT THROUGH. THIS KEEP RAIN SHOWERS IN THE FCST LONGER. THUS HAVE LEFT 30 POP FOR THE EVENING GENERALLY EAST OF THE OHIO. SKIES SHOULD CLEAR TOWARD MORNING AND WITH COLD AIR COMING IN A BLEND IN THE GUIDANCE LOOKS GOOD. AFTER A SUNNY FRIDAY...MODELS SHOW A WAVE ALONG THE FRONT GETTING CLOSE TO THE AREA. MODELS DIFFER ON HOW FAR NORTH THE PCPN GOES. AT THIS POINT WILL LIMIT TO EXTREME SOUTHERN WV AND SOUTHWEST VA. WITH FLOW ALOFT NOT REMAIN WEST TO SOUTHWESTERLY...DO NOT EXPECT THE COLD FRONT TO SLIDE ALL THE WAY INTO GA AS THE AVN SAYS. HAVE PULLED THE POPS OUT FOR SUNDAY IN THE SOUTH AS A WEAK COLD FRONT APPROACHES FROM THE NORTH. HAVE LEFT 30 POP IN...BUT THIS LOOKS SIMILAR TO YESTERDAY WEEK FRONT WITH WAS VIRTUALLY DRY ACROSS THE REGION SO NOT EXPECTING MUCH. OTHERWISE...REST OF EXTENDED UNCHANGED. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ ESS
OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-040-021115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 643 AM EDT THU MAY 2 2002 ...SEVERE THUNDERSTORM WATCH #204 HAS BEEN CANCELED... THUNDERSTORMS HAVE LESSENED IN INTENSITY THIS MORNING...THEREFORE SEVERE THUNDERSTORM WATCH 204 FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA HAS BEEN CANCELED. .END
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM LOGAN WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1128 AM AND 1143 AM
1145 AM CORA WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1130 AM AND 1145 AM
1207 PM LORADO WV WIND DAMAGE
05/02/02 LOGAN STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
1152 AM AND 1207 PMThe national radar mosaic for the moment the first event began.
3 flash flood, 2 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
A report from the public stated structural damage occurred from the thunderstorm winds.
Power lines were knocked down by fallen trees. One tree fell onto a house.
Small stream flooding occurred. Houses were flooded in the Varney vicinity, with roads closed around Delbarton. Williamson reported 2.7 inches of rain.
Areas in the headwaters of Island Creek received 2 to 3 inches of rain.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, McDowell | 2002-05-02 | 27 | Female | Vehicle/Towed Trailer | Direct |
| Flash Flood, McDowell | 2002-05-02 | 1 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2002Every state in 2002This day in weather historyWarnings in West Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291712, 5291710, 5291711, 5291713, 5291714, 5291051, 5291715, 5291052.